Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 87, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 27, 1998, 7:47 PM EDT for Columbus County, North Carolina. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 27, 1998, 7:47 PM EDT (23:47 UTC)
- Expired
- May 27, 1998, 8:50 PM EDT
- In force
- 63 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Columbus County, NC
The radar
The Wilmington radar (KLTX), 37 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 7:50 PM EDT | Hail 0.75 | Brunswick, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1557 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
992 WUUS1 KILM 272346 RRA SVRILM NCC047-280050- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 747 PM EDT WED MAY 27 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A... * SEVERE THUNDERSTORM WARNING FOR... COLUMBUS COUNTY IN SOUTHEASTERN NORTH CAROLINA * UNTIL 850 PM EDT A LINE OF SEVERE THUNDERSTORMS EXTENDED FROM RIEGELWOOD TO FAIR BLUFF. THESE STORMS WILL AFFECT FAIR BLUFF...BRUNSWICK...FREEMAN AND REIGELWOOD. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED...EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED ROADWAYS. HEWITT/HAWKINS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 7:45 PM EDT, 2 minutes earlier.
Area forecast discussion, May 27, 7:45 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
745 PM EDT WED MAY 27 1998
WILL BE QUICK...
ADAP PARAMETERS AND LATEST GOES SNDINGS INDICATE CONTINUED
THREAT FOR TSRA AND ISOLATED SVR THRUOUT THE EVENIMG HRS...
EVEN AFTR DAYS HTG DONE. NUMEROUS BNDRYS ACROSS AND IN THE
VICINITY OF THE ILM CWA. THESE WILL CONTINUE AIDING TSRA
RE-GENERATION. CONTINUE HIGH POPS TILL ARND MIDNITE.
CONTINUE MENTIONING FOG...PSBLY DENSE ACROSS LOCATIOdNS BY
DAYBREAK.
TEMPS...MOISTURE LADEN AIR AND LACK OF ANY LOWER DEWPTS MOVING
IN. WULD UP LOW TEMPS TO BETWEEN 70-75.
WINDS...WILL CONTINUE CURRENT TRENDS...WITH ONLY MINOR TWEAKING
EXPECTED.
DCHIn the hours before
Local storm report, May 27, 6:14 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
612 PM EST WED MAY 27 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
605 PM ORRUM NC WIND DAMAGE
05/27/98 ROBESON PUBLIC UTILITY SERVICE
REPORTED SEVERAL TREES DOWN
AT INTERSECT
ION OF HIGHWAYS
130 AND 74
HOEHLERLocal storm report, May 27, 6:46 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
546 PM EST WED MAY 27 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
505 PM 20 MILES NW LUMBERTON NSC WIND DAMAGE
05/27/98 ROBESON SKYWARN SPOTTER REPORTED
PINE TREE DOWN IN THE VICINITY
OF LUMBER BRIDGE TOWNSHIP
524 PM FAIRMONT NC .75 INCH HAIL
05/27/98 ROBESON SKYWARN SPOTTER REPORTED
MARBLE-SIZED HAIL IN THE
CITY OF FAIRMONT
HOEHLERLocal storm report, May 27, 6:46 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECT 1ST REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
546 PM EST WED MAY 27 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
505 PM 20 MILES NW LUMBERTON NC WIND DAMAGE
05/27/98 ROBESON SKYWARN SPOTTER REPORTED
PINE TREE DOWN IN THE VICINITY
OF LUMBER BRIDGE TOWNSHIP
524 PM FAIRMONT NC .75 INCH HAIL
05/27/98 ROBESON SKYWARN SPOTTER REPORTED
MARBLE-SIZED HAIL IN THE
CITY OF FAIRMONT
HOEHLERLocal storm report, May 27, 7:09 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
705 PM EST WED MAY 27 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
537 PM ORRUM NC WIND DAMAGE
05/27/98 ROBESON TREES DOWN
POWER LINES DOWN
REPORTED BY COUNTY SHERIFF
DISPATCH
545 PM ORRUM NC 1.00 INCH HAIL
05/27/98 ROBESON REPORTED BY WEATHER SPOTTER
HOEHLERLocal storm report, May 27, 7:12 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
612 PM EST WED MAY 27 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
605 PM ORRUM NC WIND DAMAGE
05/27/98 ROBESON PUBLIC UTILITY SERVICE
REPORTED SEVERAL TREES DOWN
AT INTERSECTION OF HIGHWAYS
130 AND 74
HOEHLERLocal storm report, May 27, 7:20 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
719 PM EST WED MAY 27 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
702 PM BENNETTSVILLE SC .75 INCH HAIL
05/27/98 MARLBORO REPORTED BY WEATHER
SPOTTER AS HE WAS
DRIVING HOME
HOEHLERThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 1:34 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus | 46 min |
| May 27, 1:42 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover, Pender | 48 min |
| May 27, 2:21 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 49 min |
| May 27, 2:32 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover, Pender | 48 min |
| May 27, 2:41 PM EDT | Flash Flood Warning | ILM | Brunswick, New Hanover, Pender | 94 min |
| May 27, 4:44 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 46 min |
| May 27, 5:33 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Robeson | 37 min |
| May 27, 5:55 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 45 min |
| May 27, 6:10 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 45 min |
| May 27, 7:05 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 35 min |
| May 27, 7:15 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 30 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.